Pennsylvania, 2011

Heat in Pennsylvania, August 1, 2011

August 1, 2011 · NWS PHI · 1 event in 1 county or zone

The end of the last heat wave of the summer of 2011 claimed two more lives in the city of Philadelphia in early August. The high temperature on August 1st in Philadelphia was 96 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The end of the last heat wave of the summer of 2011 claimed two more lives in the city of Philadelphia in early August. The high temperature on August 1st in Philadelphia was 96 degrees. While the high temperature on the 2nd was 91 degrees, humidity levels were lower as a cold front and severe thunderstorms moved through southeastern Pennsylvania the night before. There were thirty-three heat related deaths in Philadelphia in 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 5:12 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 5:12 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
612 AM EDT MON AUG 1 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...THEN CROSS
THE AREA TONIGHT. WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
FOR TUESDAY. SHOWERS AND THUNDERSTORMS DEVELOPING ON A WARM FRONT
MOVING NORTHEAST WILL AFFECT THE REGION TUESDAY NIGHT AND WEDNESDAY.
LOW PRESSURE DEVELOPING ON THE FRONT WILL MOVE EAST OF THE AREA
WEDNESDAY NIGHT. WEAK HIGH PRESSURE WILL CROSS THE AREA THURSDAY.
ANOTHER FRONT WILL AFFECT THE REGION FRIDAY OR ON THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MAIN FORECAST PROBLEMS FOR TODAY WILL BE THE HEAT AND THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. FIRST THE HEAT.

WITH CLEAR SKIES THIS MORNING...HEATING SHOULD ALLOW TEMPERATURES TO
QUICKLY RISE. A DEVELOPING WESTERLY WINDS WILL AID IN THE WARMING...
ALLOWING FOR COMPRESSIONAL WARMING OFF THE MOUNTAINS TO THE WEST...
FOR THE MOST PART...HIGHS WERE NUDGED JUST A TAD ABOVE THE MOS
BLEND. THIS WOULD MEAN HIGHS GENERALLY IN THE LOWER TO MID 90S FOR
THE URBAN CORRIDOR THIS AFTERNOON.

DEW POINTS ARE CURRENTLY IN THE UPPER 60S TO LOWER 70S. THESE SHOULD
DROP OFF A BIT WITH THE RISING SUN...ALLOWING MIXING OF DRIER AIR
FROM ABOVE. IN ADDITION...THE LOW LEVEL WESTERLY FLOW SHOULD ALLOW
DEW POINTS TO DROP BACK INTO THE MID TO UPPER 60S. HIGHS IN THE MID
90S AND DEW POINTS IN THE MID TO UPPER 60S WOULD RESULT IN HEAT
INDEX VALUES IN THE URBAN CORRIDOR OF AROUND 98 DEGREES. THIS IS
JUST UNDER THE HEAT ADVISORY CRITERIA FOR THE URBANIZED AREAS.

BASED ON THE ABOVE...WE WILL FORGO THE HEAT ADVISORY FOR THE
URBANIZED AREAS THIS MORNING. WE HAVE HAD A HOT JULY...AND THIS
EVENT DOESNT LOOK TO BE AS WARM AS EVEN LAST FRIDAY. THE TRENDS WILL
BE WATCHED THIS MORNING...AND IF IT APPEARS AS THOUGH WE WILL BREAK
100 MARK FOR THE HEAT INDEX...A SHORT FUSED HEAT ADVISORY COULD BE
ISSUED LATER THIS MORNING.

POSSIBLY THE MORE IMPORTANT ISSUE IS THE POTENTIAL FOR CONVECTION
THIS AFTERNOON AND THIS EVENING. SHORT WAVE OVER THE UPPER GREAT
LAKES WILL CROSS THE REGION LATE THIS AFTERNOON AND THIS EVENING...
AHEAD OF A SURFACE COLD FRONT. MODIFIED MODEL SOUNDINGS SHOW THAT
PLENTY OF INSTABILITY SHOULD BE PRESENT...WITH MLCAPES AS HIGH AS
1500 J/KG. THIS SHOULD RESULT IN DEVELOPING STRONG UPDRAFTS IN
CONVECTIVE CELLS THAT DEVELOP THIS AFTERNOON AND THIS EVENING.

THE SHEAR SUPPLIED BY THE SHORT WAVE MAY END UP BEING JUST A BIT SHY
OF IDEAL (PERHAPS IN THE 20 TO 25 KNOT RANGE). THE COMBINATION OF
SHEAR AND INSTABILITY SHOULD ALLOW STRONG UPDRAFTS TO DEVELOP...AND
MODEL SOUNDINGS SHOW INVERTED V SIGNATURES. THE COMBINATION OF THESE
INGREDIENTS SUGGEST THAT INDIVIDUALS WILL BE CAPABLE OF PRODUCING
STRONG WINDS GUSTS.

MID LEVEL LAPSE RATES AHEAD OF THE SHORT WAVE THIS MORNING ARE
BETWEEN 7 AND 8 DEGREES CELSIUS/KM. THESE STEEP LAPSE RATES SHOULD
ARRIVE DURING THE AFTERNOON AND EVENING...SUGGESTING LARGE HAIL AS
ANOTHER POTENTIAL CONVECTIVE THREAT. IF THE SHEAR IS JUST A BIT
STRONG...MULTI CELLULAR STRUCTURES ARE POSSIBLE (LINES...BOW SEGMENTS
ETC) ARE POSSIBLE. NEEDLESS TO SAY...THE POTENTIAL FOR STRONG
CONVECTION SHOULD EXIST THIS AFTERNOON AND THIS EVENING.

PRECIPITABLE WATER VALUES PROBABLY PEAK BETWEEN 1.50 AND 1.75 INCHES
JUST AHEAD OF AND WITH THE SURFACE FRONT. OUTSIDE OF THE ACTIVITY
LATE SUNDAY AND EARLY THIS MORNING...FLASH FLOOD GUIDANCE NUMBERS
ARE FAIRLY HIGH. THE STORM MOTION SHOULD BE HIGH ENOUGH TO PRECLUDE
MORE THAN LOCALIZED FLOODING...AND AS LONG AS THERE IS NO TRAINING
OF CELLS...THE OVERALL FLASH FLOOD THREAT LOOKS LOW.

THE QUESTION THEN BECOMES...HOW WIDESPREAD WILL THE CONVECTION BE?
ALL MODELS ARE SHOWING QUITE A BIT OF WESTERLY FLOW...WHICH WOULD
LIMIT SURFACE CONVERGENCE AND TEND TO SCOUR LOW LEVEL MOISTURE. IT
IS POSSIBLE THAT LOW LEVEL MOISTURE COULD END UP BE THE LIMITING
FACTOR FOR AN ACTIVE CONVECTIVE DAY...AS MODIFIED MODEL SOUNDINGS
HAS SHOWN. THE GFS MOS NUMBERS LOOK TOO LOW GIVEN THE SETUP...SO THE
THUNDERSTORM CHANCES WERE BASED MORE ON THE BAN NUMBERS.

BECAUSE OF THE POTENTIAL...WE WILL CONTINUE TO CARRY ENHANCED
WORDING FOR THIS AFTERNOON AND THIS EVENING FOR THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE CONVECTION SHOULD BEGIN TO SHUT DOWN BETWEEN 0100 UTC AND 0400
UTC FROM WEST TO EAST...AS THE SURFACE FRONT PASSES AND THE SURFACE
BASED CONVECTION STARTS TO WANE. GIVEN HOW FAST THE FRONT AND THE
MID LEVEL SHORT WAVE SHOULD PASS...EVEN EASTERN AREAS SHOULD BE DONE
WITH THE CONVECTION BY SHORTLY AFTER MIDNIGHT. CLEARING SHOULD OCCUR
IN SHORT ORDER BEHIND THE FRONT AS LOWER DEW POINTS TRY TO COME IN
BEHIND THE FRONT. FOR THE MOST PART...LOWS WERE BASED ON THE MOS
MEAN AS THE AIRMASS TRIES TO TRANSITION BEFORE MORNING.

THE FORECAST AREA WILL BE IN A GENERALLY CYCLONIC MID LEVEL FLOW
TUESDAY...WITH WEAK SURFACE HIGH PRESSURE AT THE SURFACE. THIS
SHOULD RESULT IN DRY WEATHER WITH HIGHS GENERALLY CLOSER TO THE
WARMER GFS MOS NUMBERS OUTSIDE OF THE INFLUENCE OF THE TERRAIN AND
THE WATERS.

MODELS OVERALL HAVE BECOME MORE EMPHATIC WITH THE SHORT WAVE NOW
TOPPING THE RIDGE IN THE NORTHERN PLAINS. THERE ARE SOME DIFFERENCES
IN THE WAY EACH MODEL HANDLES THE SURFACE FEATURES AND THE PLACEMENT
OF THE HEAVY RAIN WITH AN MCS SLIDING DOWN THE WARM FRONT.
HOWEVER...IT IS NOW BECOMING CLEARER THAT AT LEAST A PORTION OF THE
AREA MAY SEE THE THREAT FOR HEAVY RAIN TUESDAY NIGHT AND WEDNESDAY
MORNING.

CLOUDS SHOULD INCREASE LATE TUESDAY INTO TUESDAY NIGHT...THIS
FORECAST WILL BE BASED MAINLY ON A NAM/ECMWF BLEND...WHICH KEEPS THE
WARM FRONT GENERALLY SOUTH OF THE REGION TUESDAY NIGHT AND WEDNESDAY
MORNING. THE POSITION OF THE WARM FRONT WILL BE IMPORTANT...AS AREAS
SOUTH OF THE WARM FRONT MAY SEE POTENTIAL SEVERE WEATHER WEDNESDAY
AFTERNOON.

GETTING BACK TO TUESDAY NIGHT...STRONG LOW TO MID LEVEL WARM AIR
ADVECTION OVER THE WARM FRONT SOUTH OF THE AREA WILL PUMP 2 INCH
PLUS PRECIPITABLE WATER AREA INTO THE REGION. THERE ARE SIGNALS FROM
MOST MODELS THAT AN MCS WILL BE IN PLACE TUESDAY NIGHT ACROSS THE
GREAT LAKES OR UPPER OHIO VALLEY. THE MCS SHOULD ROLL ACROSS THE
FORECAST AREA LATE TUESDAY NIGHT AND WEDNESDAY MORNING.

IT IS NOT CLEAR YET WHERE THIS WILL OCCUR...BUT THE BEST SHOT APPEAR
TO BE NORTHERN AND CENTRAL AREAS (GENERALLY NORTH OF THE LNS-PHL-ACY
LINE). THE FOCUS SHOULD BE HEAVY RAIN...AS MOST OF THE CONVECTION
SHOULD BE ALOFT AT THIS POINT. LOWS TUESDAY NIGHT MAY NOT FALL MUCH
AFTER EVENING LOWS AS WARM AIR ADVECTION KICKS IN.

THE MAIN BATCH OF HEAVY RAIN SHOULD MOVE OFF THE COAST LATER
WEDNESDAY MORNING. AGAIN...THE PLACEMENT OF THE WARM FRONT WILL BE
KEY...AS NORTH OF THE WARM FRONT STABILITY COULD BE LACKING. SOUTH
OF THE FRONT...THE COMBINATION OF INSTABILITY AND SHEAR ASSOCIATED
WITH THE SHORT WAVE COULD RESULT IN SEVERE WEATHER. SINCE THE
DETAILS ARE NOT CLEAR...ENHANCED WORDING WILL NOT BE CARRIED IN THE
GRIDS.

HIGHS WEDNESDAY WILL BE VERY DEPENDENT ON THE POSITION OF THE WARM
FRONT...AND WITH THIS IN MIND HIGHS WERE BASED ON A BLEND. IT SHOULD
BE NOTED THAT HIGH TEMPERATURES COULD BUST BY 5 TO 8 DEGREES EITHER
WAY...DEPENDING ON HOW FAR NORTH THE WARM FRONT GETS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE CLOSED UPPER LOW OVER NEWFOUNDLAND AND NOVA SCOTIA AND THE UPPER
TROUGH EXTENDING SOUTHWARD INTO THE WESTERN ATLANTIC AT THE START OF
THE LONG TERM PERIOD CONTINUE TO BLOCK THE EAST-WEST UPPER RIDGE
OVER THE SOUTHERN STATES FROM PENETRATING TOO FAR EAST AND NORTH.
ALTHOUGH THIS OFFSHORE UPPER LOW/TROUGH FEATURE TRANSITS EASTWARD
WITH TIME AND UPPER HEIGHTS BUILD ALONG THE EAST COAST THURSDAY
THROUGH FRIDAY...THE GENERAL ZONAL FLOW ACROSS THE NORTHERN HALF OF
THE COUNTRY WILL ALLOW FOR PERIODIC UPPER TROUGHS AND SURFACE
FRONTAL PASSAGES. THE FIRST IS WEDNESDAY EVENING...AND THEN ANOTHER
MORE SUBSTANTIAL FRONT...PERHAPS WITH A CLOSED LOW...APPEARS ABOUT
SATURDAY. CONVECTION CHANCES AS WELL AS QUANTITATIVE PRECIPITATION
AMOUNTS WERE INCREASED FOR SATURDAY OVER AND ABOVE WHAT GENERAL
DIURNAL FORCING WOULD DICTATE.

ABOVE NORMAL TEMPERATURES AND DEW POINTS CONTINUE TO BE FORECAST...
ALTHOUGH THE UPPER PATTERN SUGGESTS THAT EXTREME HEAT WILL NOT RECUR
THROUGH THE LONG TERM PERIOD.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

GENERAL VFR CONDITIONS ARE EXPECTED THRU THE TAF PD, WITH MAINLY SCT
CLDS AND A LIGHT WIND ERLY INCREASING AND BECOMING WLY AT 10 KTS OR
LESS DURG THE LATE MORNING AND AFTN.  A CDFNT WILL APPROACH FROM THE
W THIS AFTN AND EVENING, AND COULD TRIGGER SOME TSTMS.  TIMING AND
AREAL COVERAGE IS STILL A BIT IN QUESTION, SO WILL JUST KEEP CB
INDICATOR FOR NOW AND SEE HOW THINGS DEVELOP.  OF COURSE, ANY TSTMS
WILL BRING LCL MVFR/IFR CONDS BUT THEY WON'T LAST LONG AT A GIVEN
LOCATION.  THE FRONTAL PASSAGE MONDAY EVENING IS EXPECTED TO TURN
THE WINDS MORE NORTHWESTERLY BY LATE TONIGHT AND TUESDAY MORNING
FROM WEST TO EAST.

OUTLOOK...
WEAK HIGH PRESSURE SHOULD KEEP CONDITIONS VFR TUESDAY AND INTO
WEDNESDAY...BUT ANOTHER WEAK FRONT/UPPER DISTURBANCE LATER WEDNESDAY
AND WEDNESDAY EVENING MAY SPAWN ADDITIONAL SCATTERED CONVECTION.
WEAK HIGH PRESSURE THEN BUILDS IN FOR THURSDAY AND FRIDAY BEFORE
ANOTHER FRONT APPROACHES FOR SATURDAY.  SHOWER AND THUNDERSTORM
CHANCES MAY INCREASE ON SATURDAY.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN OVER THE REGION FOR THE FIRST PORTION OF
TODAY.  THEN A COLD FRONT WILL APPROACH FROM THE W, REACHING THE
COASTAL WATERS THIS EVENING.  SLY FLOW WILL INCREASE AHEAD OF THE
FRONT, BUT SHOULD REMAIN BELOW SCA CRITERIA.  THE WIND WILL SHIFT TO
THE NW BEHIND THE FRONT. SOME SHOWERS AND THUNDERSTORMS ARE PSBL ALG
AND IN ADVANCE OF THE FRONT BUT AREAL COVERAGE IS UNSURE ATTM.  OF
COURSE, THE WINDS AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR
THUNDERSTORMS...WHICH MAY BE LOCALLY STRONG. HIGH PRESSURE WILL
BUILD IN FOR TUESDAY.  THEN ANOTHER FRONT AND UPPER LEVEL
DISTURBANCE WILL CROSS THE REGION BRINGING THE POSSIBILITY OF MORE
SHOWERS AND THUNDERSTORMS ON WEDNESDAY. HIGH PRESSURE THEN BUILDS
BACK IN FOR THURSDAY AND FRIDAY, BEFORE ANOTHER, STRONGER FRONT MAY
AFFECT THE COASTAL WATERS FOR THE START OF THE WEEKEND.

&&

.CLIMATE...
MONTHLY PROJECTIONS BASED ON THIS MORNINGS LOW AND EXPECTED HIGH
TODAY AT OUR 4 PRIMARY LONG TERM CLIMO SITES.

JULY AVG TEMP

PHL 82.3 PROBABLE RER AND ALL TIME MONTHLY RER
ILG 80.7 2ND WARMEST BEHIND THE 81.2 OF 1955
ACY 81.0 RER MONTHLY AND ALL TIME MONTHLY RER
ABE 77.9-78.0 EQUAL 3RD OR 4TH WARMEST. WARMEST JULY WAS 79.0 1955.

PHL...6TH HEAT WAVE /3RD CONSECUTIVE DAY OF 90/ HAS STARTED TODAY.
IT WILL LAST THROUGH TUESDAY.

SUNDAY'S 94 HAS ALLOWED PHL TO EQUAL THE ALL TIME MONTHLY
FREQUENCY OF 90 OR HIGHER AT PHL /21 IN 1952 1988 AND 1995/.

PHL: 29 DAYS SO FAR THIS SEASON 90 OR HIGHER. SEASONAL NORMAL 21.
PHL: ONLY 1 DAY BELOW NORMAL IN JULY 2011.

IMPLEMENTING 1980-2010 DAILY NORMALS ON AUGUST 1.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...
AVIATION...NIERENBERG
MARINE...NIERENBERG
CLIMATE...DRAG
Hazardous weather outlook, Aug 1, 3:44 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EDT MON AUG 1 2011

DEZ001-NJZ015-017>019-PAZ067>071-020845-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
444 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON. IN
ADDITION...A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY
RAIN THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAINFALL IN POSSIBLE LATE TUESDAY NIGHT AND
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-020845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
444 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAINFALL IN POSSIBLE LATE TUESDAY NIGHT AND
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-020845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
444 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 3:53 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 AM EDT MON AUG 1 2011

NJZ001-007>010-PAZ054-055-062-011200-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...BETHLEHEM...
EASTON
453 AM EDT MON AUG 1 2011

...PATCHY DENSE FOG THIS MORNING...

LOOK FOR PATCHY FOG ACROSS THE SOUTHERN POCONOS AND NORTHWEST NEW
JERSEY THROUGH ABOUT 800 AM. THE FOG WILL BE DENSE IN SPOTS...ESPECIALLY
NEAR BODIES OF WATER...AND VISIBILITIES MAY DROP BELOW ONE-HALF MILE
AT TIMES. IF YOU ARE PLANNING TO TRAVEL THIS MORNING...BE ON THE
ALERT FOR CHANGING DRIVING CONDITIONS IN PATCHY DENSE FOG.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
August 1, 9:00 AM EST to 5:00 PM EST
Where
Philadelphia forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2011-08-0283FemalePermanent HomeDirect
Heat, Philadelphia2011-08-0562MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339211.